Alert archive / Georgia / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Atlanta, GA

January 4, 201823 counties in Georgia

NWS Atlanta, GA issued this wind chill advisory at Jan 4, 2018, 4:40 AM EST for 23 counties in Georgia. It took effect at Jan 4, 2018, 6:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 4:40 AM EST (09:40 UTC)
In effect from
Jan 4, 2018, 6:00 PM EST
Expired
Jan 5, 2018, 9:00 AM EST
In force
15 hr
Issued by
NWS Atlanta, GA
All 23 counties

Bartow County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Dawson County, GA, Fannin County, GA, Floyd County, GA, Forsyth County, GA, Gilmer County, GA, Gordon County, GA, Haralson County, GA, Lumpkin County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 125 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2622 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS42 KFFC 040940
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
440 AM EST Thu Jan 4 2018

GAZ001>009-011>016-041745-
/O.NEW.KFFC.WC.Y.0003.180105T0000Z-180105T1500Z/
/O.CON.KFFC.WC.Y.0002.000000T0000Z-180104T1700Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
Including the cities of Calhoun, Dahlonega, and Cleveland
440 AM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST FRIDAY...

* WHAT...Very cold wind chills expected. Expect wind chills to
  range from near zero to 7 below zero.

* WHERE...Portions of north Georgia.

* WHEN...Current wind chill advisory will be in effect until noon
  EST today. Wind chill advisory for tonight and tomorrow will be
  in effect from 7 PM this evening to 10 AM EST Friday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

GAZ019>022-030>032-041-041745-
/O.NEW.KFFC.WC.Y.0003.180105T0000Z-180105T1500Z/
/O.CON.KFFC.WC.Y.0002.180104T1000Z-180104T1500Z/
Floyd-Bartow-Cherokee-Forsyth-Polk-Paulding-Cobb-Haralson-
Including the cities of Rome, Cartersville, and Marietta
440 AM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 AM TO 10 AM EST 
THIS MORNING... 
...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM 
EST FRIDAY...

* WHAT...Very cold wind chills expected. Expect wind chills to
  range from 5 above zero to 5 below zero.
 
* WHERE...Portions of north central and northwest Georgia.

* WHEN...The wind chill advisory for this morning will be in
  effect from 5 AM to 10 AM. The wind chill advisory for tonight
  and tomorrow will be in effect from 7 PM this evening to 10 AM 
  EST Friday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

GAZ023-033-034-042>045-052>055-041500-
/O.CON.KFFC.WC.Y.0002.180104T1000Z-180104T1500Z/
Hall-North Fulton-Gwinnett-Carroll-Douglas-South Fulton-DeKalb-
Heard-Coweta-Fayette-Clayton-
Including the cities of Gainesville, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, Decatur, Newnan, 
and Peachtree City
440 AM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 5 AM TO 10 AM EST 
THIS MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills to
  range from 5 above zero to 5 below zero.

* WHERE...Portions of north and west central Georgia.

* WHEN...From 5 AM to 10 AM EST this morning.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
4 follow-up statements
809 
WWUS42 KFFC 041710
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
1210 PM EST Thu Jan 4 2018



GAZ001>009-011>016-050115-
/O.EXP.KFFC.WC.Y.0002.000000T0000Z-180104T1700Z/
/O.CON.KFFC.WC.Y.0003.180105T0000Z-180105T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-
Including the cities of Calhoun, Dahlonega, and Cleveland
1210 PM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 10 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Expect wind chills to 
  range from near zero to 10 below zero.

* WHERE...Portions of north Georgia.

* WHEN...7 PM this evening to 10 AM EST Friday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Dress in warm layers and wear
a hat and gloves. Make sure that pets have a warm place to 
shelter.

$$

GAZ019>022-030>032-041-050115-
/O.CON.KFFC.WC.Y.0003.180105T0000Z-180105T1500Z/
Floyd-Bartow-Cherokee-Forsyth-Polk-Paulding-Cobb-Haralson-
Including the cities of Rome, Cartersville, and Marietta
1210 PM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 10 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Expect wind chills to 
  range from 5 above zero to 5 below zero.

* WHERE...Portions of north central and northwest Georgia.

* WHEN...7 PM this evening to 10 AM EST Friday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Dress in warm layers and wear
a hat and gloves. Make sure that pets have a warm place to 
shelter.


$$
255 
WWUS42 KFFC 041927
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
227 PM EST Thu Jan 4 2018


GAZ022-030>032-041-042030-
/O.CAN.KFFC.WC.Y.0003.180105T0000Z-180105T1500Z/
Forsyth-Polk-Paulding-Cobb-Haralson-
Including the city of Marietta
227 PM EST Thu Jan 4 2018

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills are not expected to reach criteria tonight. 

$$

GAZ001>009-011>016-019>021-050330-
/O.EXT.KFFC.WC.Y.0003.180104T2300Z-180105T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
227 PM EST Thu Jan 4 2018

...WIND CHILL ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
9 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Expect wind chills to 
  range from near zero to 10 below zero.

* WHERE...Portions of north Georgia.

* WHEN...From 6 PM this evening to 9 AM EST Friday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite 
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Dress in warm layers and wear
a hat and gloves. Make sure that pets have a warm place to 
shelter.

$$
180 
WWUS42 KFFC 050307
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
1007 PM EST Thu Jan 4 2018


GAZ001>009-011>016-019>021-051115-
/O.CON.KFFC.WC.Y.0003.000000T0000Z-180105T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
1007 PM EST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST FRIDAY...

* WHAT...Very cold wind chills expected. Expect wind chills to 
  range from near zero to 10 below zero.

* WHERE...Portions of north Georgia.

* WHEN...Until 9 AM EST Friday.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
539 
WWUS42 KFFC 050949
WSWFFC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Peachtree City GA
449 AM EST Fri Jan 5 2018


GAZ001>009-011>016-019>021-051400-
/O.CON.KFFC.WC.Y.0003.000000T0000Z-180105T1400Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
and Cartersville
449 AM EST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Expect wind chills to range
  from 5 above zero to 5 below zero.

* WHERE...Portions of far north Georgia.

* WHEN...Until 9 AM EST this morning.

* ADDITIONAL DETAILS...The cold wind chills will cause frostbite
  in as little as 30 minutes to exposed skin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will combine 
to create low wind chills. Frost bite and hypothermia can occur if 
precautions are not taken. Make sure you wear a hat and gloves.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 4:01 AM EST, 39 minutes earlier.

Area forecast discussion, Jan 4, 4:01 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
401 AM EST Thu Jan 4 2018

.SHORT TERM /Today through Friday/...

Medium-range models in good agreement through the short term
forecast period. Region remains in a cold but dry pattern through
Friday. Will see some lower to mid-level clouds flirting with the
far north today, but the bulk of the better sky-cover should remain
north of the area. The remainder of the area will remain mostly
clear.

Significantly below normal temperatures persist through the period
as well. With increasing wind speeds combined with the very cold
temperatures this morning, the current Wind Chill Advisory still
looks pretty good. Although winds diminish somewhat as we head into
this evening, cold temperatures tonight and moderate wind speeds
will likely result in parts of north Georgia needing another Wind
Chill Advisory overnight tonight. I will hold off issuing that with
this package to avoid complicating the WSW. For now it appears that
only the highest ridges in the north Georgia mountains should see
winds speeds approaching Wind Advisory criteria today, however, we
will need to keep a close eye on wind speed trends across the north.

20

.LONG TERM /Friday Night through Wednesday/...

High pressure and strong cold air advection will remain
in place over the area to begin the extended period. As a result,
cold conditions are expected through Sunday morning, particularly on
Friday night into Saturday morning, where low temperatures in the
10s in north GA and 20s elsewhere in central and south GA are
anticipated. Northwesterly winds between 10 and 15 mph will
contribute to low wind chills throughout our area at this time, with
values in the teens throughout most of the area, and even dropping
into the single digits and negatives in the far northeast corner of
the area. High temperatures will also be well below normal on
Saturday.

In the later part of the weekend, the high pressure center will move
eastward offshore and a frontal system will begin to move into the
mid Mississippi Valley. Surface winds will gain a southeasterly
component which will lead to a gradual increase in temperature and
moisture in the area on Sunday and into early next week. GFS and
ECMWF models are in good agreement regarding the timing of this
frontal feature, bringing PoPs in late Sunday night and until
early Tuesday morning when the moves eastward out of the area.
With this continuing increased confidence, have increased to
categorical PoPs during the daytime on Monday. By Sunday night, a
wedge will have formed across the northeast portions of the
forecast area. Cold temperatures at the surface within the wedge
combined with warmer temperatures aloft will create the potential
for freezing rain and sleet. Wintry precipitation total will be
highly dependent on the position and strength of the wedge, so
forecast will be subject to change over the next few days.

King

&&

AVIATION...
06Z Update...

VFR conditions are expected to prevail through this forecast period.
Northwest winds 6-12kt w/ gusts 14-20kt through 12Z, increasing to
10-16kt w/ gusts 20-30kt before diminishing to 6-10kt by 00Z.

//ATL Confidence...06Z Update...

High.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          37  17  37  19 /   0   0   0   0
Atlanta         33  17  35  20 /   0   0   0   0
Blairsville     26  10  30  10 /   0   0   0   0
Cartersville    31  14  34  17 /   0   0   0   0
Columbus        41  20  42  24 /   0   0   0   0
Gainesville     32  16  34  18 /   0   0   0   0
Macon           41  20  42  23 /   0   0   0   0
Rome            31  14  34  17 /   0   0   0   0
Peachtree City  35  17  37  21 /   0   0   0   0
Vidalia         42  21  42  25 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 10 AM EST this morning for the
following zones: Bartow...Carroll...Cherokee...Clayton...Cobb...
Coweta...DeKalb...Douglas...Fayette...Floyd...Forsyth...
Gwinnett...Hall...Haralson...Heard...North Fulton...Paulding...
Polk...South Fulton.

Wind Chill Advisory until noon EST today for the following
zones: Catoosa...Chattooga...Dade...Dawson...Fannin...Gilmer...
Gordon...Lumpkin...Murray...Pickens...Towns...Union...Walker...
White...Whitfield.

Wind Chill Advisory from 7 PM this evening to 10 AM EST Friday
for the following zones: Bartow...Catoosa...Chattooga...
Cherokee...Cobb...Dade...Dawson...Fannin...Floyd...Forsyth...
Gilmer...Gordon...Haralson...Lumpkin...Murray...Paulding...
Pickens...Polk...Towns...Union...Walker...White...Whitfield.

&&

SHORT TERM...20
LONG TERM....King
AVIATION...20
Hazardous weather outlook, Jan 3, 2:24 PM EST, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
224 PM EST Wed Jan 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
224 PM EST Wed Jan 3 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Wind Chill Advisory is in effect for much of north Georgia
tonight and into Thursday, generally along and north of a line
from Franklin to Fayetteville to Gainesville. Wind chills of 5
above to near 10 below are expected in the advisory are tonight.
For more information refer to the /ATLWSWFFC/ product.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

A Wind Chill Advisory will continue into Thursday morning for much
of north Georgia. Refer to /ATLWSWFFC/ product. Another Wind Chill
Advisory may be needed for overnight Thursday into Friday morning
for portions of north Georgia.

No hazardous weather is expected for Friday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jan 4, 3:57 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
357 AM EST Thu Jan 4 2018

GAZ076-086-098-110>113-041600-
Jefferson-Emanuel-Treutlen-Telfair-Wheeler-Montgomery-Toombs-
357 AM EST Thu Jan 4 2018

...ICY CONDITIONS COULD PERSIST THROUGH THE MORNING...

Any residual water or snow melt on the ground has likely re-frozen
overnight as temperatures dropped below freezing. This has likely
resulted in areas of black ice on roadways causing dangerous driving
conditions. Many sidewalks and other walkways will also be icy this
morning. Temperatures are expected to be above freezing by noon.

Nearby

Wind Chill Advisories in Georgia, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.